Paramedics warily watching for heroin mixed with elephant tranquilizer drug
Ben Allen, General Assignment Reporter | 09.20.16
Photo by Hartford Police Department via AP
This Tuesday, Sept. 13, 2016 photo released by the Hartford Police Department shows items seized in a drug raid in the Asylum Hill neighborhood in Hartford, Conn. Deputy Chief Brian Foley said multiple officers became ill when they were exposed to heroin and fentanyl during the bust. The officers were treated at a hospital and released.
(Harrisburg) -- Recently, paramedics in the midstate have been carefully approaching the scene of a heroin overdose.
They fear they'll come in contact with heroin mixed with a tranquilizer often used on large animals.
Emergency responders have already encountered carfentanil in western Pennsylvania, Ohio and Michigan.
It's said to be 10,000 times stronger than morphine, and is often used to tranquilize an elephant.
Duane Nieves, director of field operations for Holy Spirit EMS in Cumberland County, says fentanyl was already presenting problems for paramedics, and if carfentanil arrives, it will be even worse.
He says they often had to administer multiple doses of naloxone to reverse an overdose - so much so the state recently changed its rules.
"That protocol allows us to go to a certain point before we consult a physician. So that gives us a little more latitude in the amount and frequency of the dose in an attempt to reverse," says Nieves.
But it's not such a simple decision, says Nieves: "If we were to blindly just start doubling doses, and we see someone who is on heroin without a cutting agent, etc. that may wake them up too much. They may be in an oxygen-deprived state."
He adds that the new protocol calls for a dose of naloxone every 2-4 minutes until the person is brought back to life.
The tranquilizer is very risky to humans - skin contact can lead to disorientation or respiratory distress.
Another Cumberland County ambulance service says it also has added more doses of naloxone for its crews because paramedics were going through so many in a shift.